Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 232, NWS Topeka, KS

August 28, 2016Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 28, 2016, 4:47 PM CDT for Lyon County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2016, 4:47 PM CDT (21:47 UTC)
Expired
Aug 28, 2016, 5:15 PM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lyon County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:01 PM CDTHAIL 1E Emporia Airport, KSA FEW QUARTER SIZE STONES FELL...ASOS AT THE AIRPORT HAD GUSTED UP TO 50MPH AT 452PM ALSO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WUUS53 KTOP 282147
SVRTOP
KSC111-282215-
/O.NEW.KTOP.SV.W.0232.160828T2147Z-160828T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
447 PM CDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 515 PM CDT

* AT 447 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  OLPE...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EMPORIA...OLPE AND NEOSHO RAPIDS. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 136.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 129 AND 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3821 9619 3827 9632 3847 9620 3837 9598
      3822 9612
TIME...MOT...LOC 2147Z 212DEG 20KT 3829 9617 

HAIL...0.75IN
WIND...60MPH
 
$$

27
2 follow-up statements
477 
WWUS53 KTOP 282201
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT SUN AUG 28 2016

KSC111-282215-
/O.CON.KTOP.SV.W.0232.000000T0000Z-160828T2215Z/
LYON-
501 PM CDT SUN AUG 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN LYON COUNTY...

AT 501 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
EMPORIA...MOVING NORTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
EMPORIA...OLPE AND NEOSHO RAPIDS. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 136.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 129 AND 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3830 9630 3847 9620 3837 9598 3825 9612
TIME...MOT...LOC 2201Z 194DEG 19KT 3835 9616 

HAIL...0.75IN
WIND...60MPH
 
$$

27
750 
WWUS53 KTOP 282214
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT SUN AUG 28 2016

KSC111-282224-
/O.EXP.KTOP.SV.W.0232.000000T0000Z-160828T2215Z/
LYON-
514 PM CDT SUN AUG 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LYON COUNTY WILL
EXPIRE AT 515 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3830 9630 3847 9620 3837 9598 3825 9612
TIME...MOT...LOC 2212Z 212DEG 20KT 3835 9616 

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:23 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 28, 3:23 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
323 PM CDT SUN AUG 28 2016

.SHORT TERM...(This Evening through Monday)
Issued at 251 PM CDT SUN AUG 28 2016

Storms have begun to form within the tropical air mass in place
across the area. The instability is moderate and will support strong
updrafts, also soundings show a moist environment through most of
the vertical profile. This in turn may help to produce a wet
microburst at the surface. Although the deep layer shear is minimal
therefore updrafts will not last long. The storm outflows will then
support further development through the evening. Storm motion is
rather slow and several cells may train over the same locations, and
rainfall rates are efficient. All together could not rule out
localized gusty wind, heavy rainfall, and perhaps small hail. Since
most of this activity will be diurnally driven the coverage should
decrease this evening. Any remaining outflows may keep showers and
storms into the late evening as depicted by high res models. Models
then focus the showers and perhaps storms across north central KS
tonight. The warm air advection appears rather weak, but models are
hinting at a wave tracking over western KS into southern NE. This
activity could linger into tomorrow morning especially given the
potential wave. Some models are forecasting light wind and clear
skies across portions of northeast KS. With recent rainfall some
areas could develop ground fog around sunrise. A similar environment
is forecasted for tomorrow so expect storms developing late morning
and early afternoon. Models do show that wave will possibly deepen
as is tracks over NE, which may contribute to large scale lift
during the day. Moderate instability, weak shear, and high moisture
tomorrow will support storms capable of localized gusty wind and
heavy rainfall.

.LONG TERM...(Monday Night through Sunday)
Issued at 251 PM CDT SUN AUG 28 2016

The weather pattern remains fairly stagnant through Tuesday and
Wednesday with very weak flow and ample moisture aloft with weak
low level forcing in the region each day. The difference will be
that the mid-level vorticity maxima will be closer to the local
forecast area and may help support more than just the diurnally
driven daily convection during this period. Expect several of
these impulses along with occasional MCV structures to provide
this extra vertical motion, and also to enhance local moisture
content and moisture flux into smaller areas. Pwat values will be
typically in the 1.75-2" range, and all of these ingredients along
with the convective nature of the precipitation suggest that
mainly localized areas of heavy rainfall and flooding will be
possible. Could also see periods of training precipitation so can
not rule out a few even smaller areas of very heavy rain totals
through Wednesday night. Temperatures through this time frame will
see a slight cooling trend as there should be more cloud cover in
the area but still expect highs mainly in the 80s.

Thursday a few storms could linger in southwestern parts of the
forecast area, but then expect a dry period through Friday night
as dry high pressure builds in from the northeast. While the
airmass will be cooler and drier, there will also be more of the
August sunshine so highs are likely to maintain in the 80s and
lows in the 60s.

Southerly return flow builds back into the area for next weekend
with additional northern stream disturbances skirting the local
area and eventually forcing another decaying front into the
central Plains. This is cause for a return of thunderstorm chances
along with warmer temperatures and more humidity for much of the
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1213 PM CDT SUN AUG 28 2016

There is a chance for isolated to scattered storms this afternoon,
which may linger into the evening. These storms may produce gusty
wind and brief heavy rainfall causing MVFR conditions. Isolated
storms are possible overnight but confidence in that is low at
this point. Otherwise VFR conditions expected through the taf
period.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Barjenbruch
AVIATION...Sanders
Hazardous weather outlook, Aug 28, 3:06 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT SUN AUG 28 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-292015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
306 PM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT
CHANCE FOR STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS AND HEAVY
RAINFALL THIS AFTERNOON AND EARLY EVENING. STORMS MAY CONTINUE
THROUGH THE OVERNIGHT ESPECIALLY IN NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY THERE IS A SLIGHT CHANCE FOR STORMS CAPABLE OF
PRODUCING STRONG WIND GUSTS AND HEAVY RAINFALL IN THE AFTERNOON
AND EARLY EVENING.

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THROUGH WEDNESDAY NIGHT. THE POTENTIAL FOR REPEAT ROUNDS OF STORMS
MAY LEAD TO AREAS OF HEAVY RAINFALL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Aug 28, 1:39 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
139 PM CDT SUN AUG 28 2016

KSZ024-281915-
JACKSON-
139 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON COUNTY UNTIL
215 PM CDT...

AT 139 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POTAWATOMI RESERVATION...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAYETTA...DENISON AND POTAWATOMI RESERVATION.

LAT...LON 3922 9575 3922 9577 3930 9594 3947 9579
      3938 9560
TIME...MOT...LOC 1839Z 213DEG 12KT 3930 9579

SANDERS
Special weather statement, Aug 28, 2:19 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
219 PM CDT SUN AUG 28 2016

KSZ012-281945-
BROWN-
219 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN COUNTY UNTIL
245 PM CDT...

AT 217 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EVEREST...MOVING NORTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HORTON...EVEREST AND WILLIS.

LAT...LON 3965 9534 3965 9554 3972 9554 3983 9534
TIME...MOT...LOC 1917Z 235DEG 4KT 3966 9540

BD
Special weather statement, Aug 28, 2:38 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
238 PM CDT SUN AUG 28 2016

KSZ024-282015-
JACKSON-
238 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON COUNTY UNTIL
315 PM CDT...

AT 238 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF POTAWATOMI RESERVATION. THIS STORM WAS NEARLY
STATIONARY.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
JACKSON COUNTY.

LAT...LON 3937 9581 3930 9600 3936 9604 3943 9604
      3948 9590
TIME...MOT...LOC 1938Z 140DEG 2KT 3940 9595

BD
Special weather statement, Aug 28, 2:40 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT SUN AUG 28 2016

KSZ011-023-024-282015-
JACKSON-NEMAHA-POTTAWATOMIE-
240 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...SOUTH
CENTRAL NEMAHA AND NORTHEASTERN POTTAWATOMIE COUNTIES UNTIL 315 PM
CDT...

AT 239 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SOLDIER...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOLDIER AND HAVENSVILLE.

LAT...LON 3955 9585 3948 9603 3949 9604 3953 9612
      3958 9612 3966 9594
TIME...MOT...LOC 1939Z 168DEG 13KT 3958 9598

BD
Special weather statement, Aug 28, 3:13 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT SUN AUG 28 2016

KSZ011-012-282045-
NEMAHA-BROWN-
313 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BROWN AND EAST
CENTRAL NEMAHA COUNTIES UNTIL 345 PM CDT...

AT 312 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SABETHA...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SABETHA...FAIRVIEW...ONEIDA AND WOODLAWN.

LAT...LON 3979 9566 3974 9590 3988 9596 3993 9571
TIME...MOT...LOC 2012Z 168DEG 13KT 3985 9581

BD
Special weather statement, Aug 28, 4:33 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT SUN AUG 28 2016

KSZ054-282200-
LYON-
433 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL
500 PM CDT...

AT 433 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF OLPE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLPE.

THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 116 AND 123.

LAT...LON 3817 9636 3838 9636 3839 9635 3834 9608
      3817 9608
TIME...MOT...LOC 2133Z 203DEG 18KT 3823 9625

27

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:39 PM CDTSpecial Weather StatementTOPJackson36 min
Aug 28, 2:19 PM CDTSpecial Weather StatementTOPBrown26 min
Aug 28, 2:38 PM CDTSpecial Weather StatementTOPJackson37 min
Aug 28, 2:40 PM CDTSpecial Weather StatementTOPJackson35 min
Aug 28, 3:13 PM CDTSpecial Weather StatementTOPNemaha32 min
Aug 28, 4:33 PM CDTSpecial Weather StatementTOPLyon27 min
Aug 28, 5:26 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon34 min
Aug 28, 6:44 PM CDTSpecial Weather StatementTOPShawnee31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.